Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Wilmington, NC

May 28, 2001Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2001, 3:07 AM EDT for Columbus County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2001, 3:07 AM EDT (07:07 UTC)
Expired
May 28, 2001, 3:30 AM EDT
In force
23 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WUUS52 KILM 280709
SVRILM
NCC047-280730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
307 AM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 330 AM EDT

* AT 259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF LAKE WACCAMAW...OR ABOUT 14
  MILES SOUTHEAST OF WHITEVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RIEGLEWOOD AT 320 AM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

DCH

LAT...LON 3435 7859 3414 7850 3426 7822 3434 7818
          3439 7826

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:10 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 28, 1:10 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
110 AM EDT MON MAY 28 2001

MODELS CONTINUE TO HIGHLIGHT AN INCREASE OF DEEPER MOISTURE TODAY
THROUGH ERLY TUE AS UPPER LOW IN THE VICINITY OF THE GREAT LAKES
SLOWLY LIFTS ENE THRU THE FCST CYCLE. WITH SFC COLD FRONT SLOWLY
APPROACHING AND FINALLY MOVG THRU LATE TUE OR ERLY WED. COMBINED
WITH UPPER FEATURES AS SEEN ON LATEST SAT IMAGERY AND ILLUSTRATED BY
MODELS...WILL COMBINE AND PRODUCE SOME DECENT UVVS STARTING LATER
THIS MORNING AND EXTEND THRU TUE LATE MORNING...AT SPORADIC TIMES
ACROSS THE FA. CAPE AND INSTABILITY SUPPORTIVE FOR CONVECTION...
ALTHO NUMBERS NOT ALL IMPRESSIVE FOR SEVERE. ALL THIS WILL LEAD TO A
CONTINUATION OF THE ADVERTIZED 60 POPS TODAY AND TONIGHT. BASE OF
UPPER TROF STILL HANGS BACK TUE AND WILL HANG UNTO TO 30 POPS UNTIL
IT PASSES THRU BY 00Z WED...EVENTHO WEAK DOWNSLOPE TRAJ WILL WORK ON
SCOURING ANY LEFTOVER MOISTURE. TEMPS...AS A WHOLE MORE CLOUDS THAN
INSOLATION WILL HOLD DOWN MAX TEMPS TODAY AND HOLD UP MIN TEMPS
TONIGHT. MAV GUIDANCE LOOKS IN THE BALLPARK.

CONVECTION CONTINUES TO PREVAIL EARLY THIS MORNING. ALTHO ISOLATED
TO WIDELY SCATTERED AT BEST. MAY NEED TO SPLIT TODAY INTO 2 PERIODS.
WILL DECIDE AT PRESS TIME.

CWF...SW FLOW TO PREVAIL THRU THE FCST CYCLE...ALTHO CULD SEE A MORE
WESTERLY DIR BRIEFLY WHEN UPPER LEVEL FEATURES SPORADICALLY PASS
BYE. SPEEDS TO STAY BELOW SCA THRESHOLDS. AVN LOW OFF HAT 18Z TUE...
NOT QUITE BOUGHT ON ITS INTENSITY.

PRELIM NUMBERS...
FCSTID = 11
ILM   84  68  85  63 /  60  60  40  10
LBT   84  65  84  61 /  60  60  30  10
FLO   83  66  84  62 /  60  60  30  10
MYR   82  69  82  65 /  60  60  40  10

.ILM...
NC...NONE.
SC...NONE.

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:05 PM EDTSevere Thunderstorm WarningILMPender55 min
May 28, 12:28 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.